Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Child taking lipitor pills and spitted out. What quantity of medication has the child injested?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
My 2 and a half year old son put a lipitor pill in his mouth but spit it out. I'm not sure how much he might have got. He showed it to me and it looked like soap. Some was on his shirt.
Posted Thu, 12 Jul 2012 in Child Health
Answered by Dr. Anil Grover 2 hours later
Thanks for writing in.
I am a cardiologist and frequently use this drug in adult patients.
Assuming that it was 20 mg tablet and your child weighs 13 KG and he has ingested half of the tablet, no side effects are expected. The drug is very high therapeutic index, that is ratio of toxic dose to therapeutic dose. In fact therapeutic dose in an adult ranges from 10 mg to 80 mg. Yet, some people using this medication do not have serious side effects.This drug may infrequently cause muscle problems (which can rarely lead to a very serious condition called rhabdomyolysis). It would be very rare to get this effect with single dose. However as an abundant precaution tell your child's doctor immediately if he develop any of these symptoms: muscle pain/tenderness/weakness (especially with fever or unusual tiredness), change in the amount of urine.A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. As two hours have already passed it is unlikely that young man ingested much of drug and if he has he is going to develop any serious side effect. Keep a watch for two days.

If you have any other question, I will be most happy to answer.

Best Wishes.

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor